Wisconsin, 2008Damaging Winds in Wisconsin, July 11 to 12, 2008
July 11 to 12, 2008 · NWS GRB · 16 events in 9 counties and zones
Thunderstorms formed in moist and unstable air as a front made its way across Wisconsin. The storms produced wind damage across north-central and east-central Wisconsin and urban flooding in Brown County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $108,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed in moist and unstable air as a front made its way across Wisconsin. The storms produced wind damage across north-central and east-central Wisconsin and urban flooding in Brown County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 11, 2:50 PM CST, 7 hours 27 minutes earlier.
Area forecast discussion, Jul 11, 2:50 PM CST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT FRI JUL 11 2008
.SHORT TERM...TONIGHT AND SATURDAY...MAIN FCST CONCERNS ARE PCPN
TRENDS AND POTENTIAL FOR SVR TSTMS TONIGHT...THEN TEMPS AND
ARRIVAL OF MUCH DRIER AIR ON SATURDAY.
MAIN WARM FRONT WAS STILL SITUATED SW OF GRB CWA THIS AFTERNOON...
BUT APPEARED TO BE REORGANIZING OVER N IL. THIS BOUNDARY SHOULD
SHIFT STEADILY NORTH INTO GRB CWA THIS EVG...AS SOUTHERLY FLOW
INCREASES IN ADVANCE OF THE APPROACHING NORTHERN PLAINS COLD
FRONT. CAPPING INVERSION IS VERY STG OVER EASTERN MN...WHERE
TAMDAR SOUNDINGS SHOW 700 MB TEMPS AROUND +12 TO +13 C...BUT
IS WEAKER OVER GRB CWA...WHERE 19Z TAMDARS SHOW +9 TO +10 C.
WITH THE LLJ INCREASING THIS EVG...THE WARM FRONT LIFTING
THROUGH...AND OUR AREA SITUATED ON THE EASTERN PERIPHERY OF THE
CAP...THINK THAT SCT TSTMS WILL REDEVELOP THIS EVG. ISOLD SVR
STORMS ARE PSBL...WITH DAMAGING WINDS THE PRIMARY THREAT.
LATER TONIGHT...MODELS SHOW CONVECTION ASSOC WITH THE
APPROACHING COLD FRONT REACHING OUR NW COUNTIES TOWARD
MIDNIGHT...THEN SHIFTING EAST AND GRADUALLY WEAKENING OVERNIGHT.
THIS SEEMS REASONABLE...GIVEN THE UNFAVORABLE TIMING OF THE
FROPA...AND THE MAIN UPPER LEVEL FORCING STAYING TO OUR NW.
WILL MAINTAIN LIKELY POPS FOR THE ENTIRE CWA...WITH HIGHEST
POPS IN OUR NW COUNTIES. SVR THREAT SHOULD BE CONFINED TO
NC/C WI DURING THE VERY LATE EVG AND EARLY MORNING HOURS.
ON SATURDAY...CONTINUED THE PREVIOUS FCST OF LINGERING POPS
IN OUR SE COUNTIES DURING THE MORNING...THEN DRY FOR THE
AFTERNOON. MUCH DRIER AIR WILL ADVECT INTO THE CWA ON GUSTY
WEST WINDS. AVG MIXING RATIOS IN THE BOUNDARY SUPPORT DEW
POINTS FAILLING INTO THE MID 40S ACROSS NC WI DURING THE
AFTERNOON. DEEP MIXING THROUGH 800-750 MB YIELDS MAX TEMPS
IN THE UPPER 70S TO MIDDLE 80S.
.LONG TERM...SAT NGT THRU NXT FRI. MAIN STORM TRACK TO CONT
RUNNING ALONG THE NRN TIER OF STATES NXT WEEK AS A SPRAWLING
SUBTROPICAL UPR RDG SETS UP SHOP OVR THE SRN CONUS. AN UPR TROF IS
EXPECTED TO DROP SWD TOWARD BRITISH COLUMBIA WHICH MAY LIFT THE
MAIN STORM TRACK FARTHER NORTH BY LATE WEEK. AFTER A QUIET START
TO THE WORK WEEK...PCPN CHCS WL BECOME A CONCERN OVR NE WI AS A
FNTL BNDRY HANGS AROUND THE RGN.
WEDGE OF DRY AIR/SUBSIDENCE WL PREVENT ANY PCPN FROM AFFECTING NE
WI SAT NGT. THERE WL BE SOME INCREASE IN CLDS OVR NRN WI LTR SAT
NGT AS WRAP-AROUND MSTR FROM THE ONTARIO UPR LOW ROTATES THRU THAT
PART OF THE STATE. AS A RESULT...HAVE RAISED MIN TEMPS A COUPLE OF
DEGS OVR NRN AND PARTS OF CNTRL WI.
WRAP-AROUND MSTR PEELS AWAY FROM NRN WI SUNDAY MORNING LEAVING THE
RGN BETWEEN THE DEPARTED SFC LOW WELL TO OUR NE (JAMES BAY) AND
WEAK HI PRES OVR THE CNTRL CONUS. THERE WAS A CONCERN THAT THE WRN
GREAT LKS COULD DESTABILIZE ENUF TO ALLOW A WEAK SHRTWV TO KICK
OFF A SHWR OR TWO. AT THIS POINT...THAT SHRTWV IS PROGGED BY THE
MDLS TO REMAIN VERY WEAK AND WITH NO OTHER FOCUSING MECHANISMS
PRESENT OR MUCH MSTR AVBL (DEW PTS IN THE 40S/50S)...PREFER TO GO
DRY FOR THE ENTIRE FCST AREA ON SUNDAY. EXPECT BREEZY CONDITIONS
WITH SUSTAINED WNDS OF 15 TO 20 MPH ACCOMPANIED BY HIGHER GUSTS.
THAT WEAK SFC HI IS EXPECTED TO RDG INTO THE WRN GREAT LKS SUNDAY
NGT AND PROVIDE FOR CLEARING SKIES AND DIMINISHING WNDS. THIS
SHOULD BRING GOOD RADIATIONAL COOLING CONDITIONS TO NE WI AND
PREFER THE COOLER MAV GUID FOR MIN TEMPS. THE SFC HI OVR THE WRN
GREAT LKS AT THE START OF THE WORK WEEK WL GRADUALLY SLIDE TOWARD
THE ERN GREAT LKS BY MON NGT AND INTO THE MID-ATLANTIC STATES BY
TUE AFTERNOON. A PLEASANT...COMFORTABLE DAY FOR MON WITH NORMAL
TEMPS AND RELATIVELY LOW R.H.S. AS WE GET ON THE BACKSIDE OF THE
DEPARTED HI PRES ON TUE...A WARMER/MORE MOIST AIRMASS TO RETURN TO
NE WI. HAVE KEPT BOTH MON AND TUE DRY.
ATTN TURNS TO THE NRN PLAINS/UPR MIDWEST WHERE A CDFNT IS PROGGED
TO SLOWLY BE MOVG SEWD. THERE ARE TIMING DIFFERENCES AMONG THE
MDLS WITH THE GFS RACING THE FNT THRU TUE NGT...THE ECMWF/UKMET
HOLDING THE FNT OFF TIL WED AND THE GEM EVEN SLOWER. THE ENSEMBLE
MEAN FAVORS THE ECMWF/UKMET SOLN SO PREFER TO BRING A SLGT CHC OF
SHWRS/TSTMS TO NE WI TUE NGT WITH CHC POPS THEN FOR WED AS THE FNT
APPROACHES.
BIG QSTNS REMAIN FOR THE LTR PART OF NXT WEEK WITH REGARDS TO THE
POSITIONING OF THE FNTL BNDRY. THE FNT IS EXPECTED TO SLOW DOWN OR
EVEN GRIND TO A HALT AS IT ENCOUNTERS THE SUBTROPICAL RDG. IT APRS
THAT THE FNT IS STILL IN OUR VCNTY THRU THU...THUS WL NEED TO
CARRY CHC POPS AT LEAST THRU THE END OF THU. AS AN UPR TROF DIGS
SWD TOWARD THE PAC NW BY NXT FRI AND A WEAK UPR RDG BUILDS OVR THE
ROCKIES...THE MEAN FLOW MAY TURN ENUF TO THE W-NW TO KICK THE FNT
FARTHER SOUTH. THAT BEING SAID...TIMNIG IS VERY SUSPECT THIS FAR
OUT. PREFER TO LINGER A SML POP THRU FRI UNTIL THIS TIMING ISSUE
CLRS UP. TEMPS FOR LATE IN THE WEEK SHOULD BE CLOSE TO NORMAL.
&&
.AVIATION...WARM FRONT WILL LIFT NORTH ACROSS THE AREA THIS EVG.
PATCHY MVFR CIGS MAY DEVELOP NORTH OF THIS BOUNDARY...ALONG WITH
SCT TSTMS. THUNDERSTORMS WILL INCREASE IN C/NC WI TOWARD MIDNIGHT
AS THE COLD FRONT APPROACHES FROM THE WEST. THESE STORMS ARE
EXPECTED TO WEAKEN SOMEWHAT AS THEY SHIFT EAST OVERNIGHT. THE
COLD FRONT WILL MOVE OUT THE FCST AREA SATURDAY MORNING...TAKING
ANY PCPN WITH IT. MUCH DRIER AIR WILL MOVE INTO THE RGN ON
SATURDAY...LEADING TO VFR CONDITIONS. GUSTY WEST WINDS ARE
EXPECTED SATURDAY AFTERNOON.
&&
.MARINE...HAVE ISSUED A SMALL CRAFT ADVISORY FOR TONIGHT INTO
SATURDAY MORNING. 925 MB WINDS INCREASE TO 40-45 KTS OVER LK MICH
TONIGHT...SO DESPITE THE STABLE MARINE LYR...S-SW WINDS SHOULD
INCREASE TO AT LEAST 15-25 KTS AFTER THE WARM FRONT MOVES THRU.
INCREASING GULF MOISTURE WILL LIKELY ALSO LEAD TO MARINE FOG
DEVELOPMENT TONIGHT. LOCALLY DENSE FOG IS PSBL.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
KIECKBUSCH/KALLAS
Hazardous weather outlook, Jul 11, 2:52 PM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
352 PM CDT FRI JUL 11 2008
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-122100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
352 PM CDT FRI JUL 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AS A
WARM FRONT LIFTS THROUGH THE AREA. STORMS WILL BECOME MORE
NUMEROUS OVER CENTRAL AND NORTH CENTRAL WISCONSIN LATER
TONIGHT...AS A COLD FRONT APPROACHES FROM THE WEST. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND
HEAVY RAINFALL THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
A FEW STORMS MAY LINGER OVER EAST CENTRAL WISCONSIN SATURDAY
MORNING...BUT SEVERE WEATHER IS NOT ANTICIPATED.
ANOTHER COLD FRONT IS FORECAST TO DROP INTO WISCONSIN ON
WEDNESDAY AND THEN WAVER OVER THE REGION THROUGH FRIDAY. THIS
FRONT WILL PRODUCE THE NEXT CHANCE OF THUNDERSTORMS...ALTHOUGH
THERE IS TOO MUCH UNCERTAINTY AT THIS TIME TO DETERMINE IF ANY OF
THESE STORMS WILL BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
LMZ521-522-541>543-122100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
352 PM CDT FRI JUL 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AS A
WARM FRONT LIFTS THROUGH THE AREA. THE THREAT OF STORMS WILL
CONTINUE OVERNIGHT AS A COLD FRONT APPROACHES FROM THE WEST.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED... A FEW
STORMS COULD PRODUCE STRONG GUSTY WINDS.
A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR TONIGHT INTO SATURDAY
MORNING...FOR INCREASING SOUTH TO SOUTHWEST WINDS AND BUILDING
WAVES.
MARINE FOG IS ALSO EXPECTED TO DEVELOP TONIGHT AS A MOIST AIR MASS
MOVES OVER THE RELATIVELY COOL WATERS OF LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS DURING THE WEDNESDAY THROUGH
FRIDAY TIME PERIOD ASSOCIATED WITH A COLD FRONT. AT THIS TIME...
IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME
SEVERE.
TSK/AK
Thunderstorm Wind, Vilas
- When
- July 11, 10:17 PM CST
- Where
- Vilas County, 4.08 mi SSW of Presque Isle
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 46.199, -89.773
Strong thunderstorm winds downed over 100 trees on a property south of Presque Isle.
Thunderstorm Wind, Vilas
- When
- July 11, 10:25 PM CST
- Where
- Vilas County, 2.42 mi WNW of Lakeland Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.928, -89.779
Thunderstorm winds downed trees at Highway 47 and County Road F.
Thunderstorm Wind, Vilas
- When
- July 11, 10:26 PM CST
- Where
- Vilas County, 0.48 mi NNW of Lakeland Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.927, -89.732
Thunderstorm Wind, Oneida
- When
- July 11, 10:30 PM CST
- Where
- Oneida County, 0.57 mi NNW of Hazelhurst
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 45.808, -89.723
Thunderstorm winds downed trees in Hazelhurst. One of the trees crushed a car.
Thunderstorm Wind, Oneida
- When
- July 11, 10:30 PM CST
- Where
- Oneida County, 0.84 mi SE of Minocqua
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.860, -89.690
Thunderstorm winds downed trees and knocked out power in the Minocqua area.
Thunderstorm Wind, Oneida
- When
- July 11, 10:30 PM CST
- Where
- Oneida County, 8.16 mi WSW of Minocqua Woodruff Ar to 6.43 mi WSW of Minocqua Woodruff Ar
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $85,000
- Reported by
- Emergency Manager
- Coordinates
- 45.882, -89.885
Thunderstorm winds downed a large number of trees and a number of power lines in the Town of Minocqua. Downed trees made roads impassable and caused thousands of customers in the Minocqua and Rhinelander areas to lose electrical service. Some homes sustained damage, mainly to their roofs, when trees fell onto them. The high winds also flipped or damaged a number of boats.
Thunderstorm Wind, Vilas
- When
- July 11, 10:36 PM CST
- Where
- Vilas County, 0.69 mi S of Winchester
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 46.210, -89.900
Strong thunderstorms winds downed numerous trees around Winchester.
Thunderstorm Wind, Lincoln
- When
- July 11, 10:45 PM CST
- Where
- Lincoln County, 0.84 mi SE of Tomahawk Rgnl Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.460, -89.790
Thunderstorm winds downed power lines near Highway 86 west of Tomahawk.
Thunderstorm Wind, Oneida
- When
- July 11, 11:00 PM CST
- Where
- Oneida County, 2.8 mi NNW of Enterprise
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 45.535, -89.279
Thunderstorm Wind, Forest
- When
- July 11, 11:19 PM CST
- Where
- Forest County, Mole Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.480, -89.000
High winds from thunderstorms downed isolated trees in Mole Lake.
Thunderstorm Wind, Forest
- When
- July 11, 11:19 PM CST
- Where
- Forest County, 0.69 mi S of Crandon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.560, -88.900
Thunderstorm winds downed isolated trees in Crandon.
Thunderstorm Wind, Langlade
- When
- July 11, 11:25 PM CST
- Where
- Langlade County, 0.97 mi E of Neva Corners
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.220, -89.150
Winds from thunderstorms knocked trees onto power lines north of Antigo along Highway 45.
Thunderstorm Wind, Waupaca
- When
- July 12, 12:20 AM CST
- Where
- Waupaca County, 0.43 mi NNE of Iola
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 44.506, -89.118
Strong winds from thunderstorms caused a tree branch to fall on a tent, injuring a male camper. The man was camped near Iola to take part in the Iola Old Car Show. The strong winds also caused several canopies to break loose, damaging vehicles at the show.
Thunderstorm Wind, Outagamie
- When
- July 12, 12:40 AM CST
- Where
- Outagamie County, 1.33 mi WNW of Appleton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.277, -88.425
High winds from thunderstorms knocked a large tree onto a garage, blew lawn furniture from a yard and damaged a storefront.
Thunderstorm Wind, Winnebago
- When
- July 12, 1:10 AM CST
- Where
- Winnebago County, 0.82 mi NNE of Lake Butte Des Morts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.090, -88.621
Thunderstorm winds downed a half dozen trees, including a 65 foot pine, and knocked over a boathouse on the north side of Lake Butte des Morts.
Thunderstorm Wind, Brown
- When
- July 12, 1:20 AM CST
- Where
- Brown County, 1.13 mi NNE of Askeaton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 44.284, -88.108
Thunderstorm winds damaged two large tents, and blew down ten others, at Country Aire Farms near Askeaton. The tents were set up in anticipation of the annual Wisconsin Farm Technology Days.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, July 11, 20083 deaths · $40,000 · 1 event
- Rip Current and High Surf in Delaware, July 11 to 16, 200855 injured · 2 events
- Tornadoes and Hail in Minnesota, July 11, 20082 injured · $200,000 · EF3 · 95 events
- Heat in Nevada, July 11, 20082 deaths · 1 event
- Tornadoes and Hail in Minnesota, July 11, 2008$1.4 million · EF2 · 30 events
- Lightning Strike in Florida, July 11, 2008$2.5 million · 1 event
- Hail and Damaging Winds in Nebraska, July 11, 2008$690,000 · 1 in hail · 6 events
- Lightning Strike in Illinois, July 11, 2008$130,000 · 1 event
- Hail and Damaging Wind in Illinois, July 11, 20081 injured · $75,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Illinois, July 11, 2008$77,000 · 52 kt wind · 4 events
- Damaging Winds and Lightning Strike in Alabama, July 11, 2008$63,000 · 60 kt wind · 5 events
- Damaging Winds in Michigan, July 11, 2008$40,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123509, 123510, 123511, 123512, 123513, 128942, 123514, 128784, 128787, 128789, 128790, 128792, 128964, 128796, 128797, 128800.